Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 253, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 2, 2003, 4:44 PM CDT for Noxubee County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 4:44 PM CDT (21:44 UTC)
- Expired
- May 2, 2003, 5:10 PM CDT
- In force
- 26 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Noxubee County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
067 WUUS54 KJAN 022144 SVRJAN MSC103-022210- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 444 PM CDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 510 PM CDT * AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF PRAIRIE POINT...OR ABOUT 14 MILES WEST OF ALICEVILLE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR PRAIRIE POINT AT 445 PM CDT TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. HAIL TO THE SIZE OF NICKELS AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3322 8849 3304 8851 3297 8837 3324 8833 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:17 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 2, 3:17 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 317 PM CDT FRI MAY 02 2003 FORECAST CHALLENGES INCLUDED PLACEMENT AND STRENGTH OF CONVECTION TODAY AND TOMORROW AND RAIN CHANCES GOING INTO THE EXTENDED. CURRENT SURFACE ANALYSIS OF THE SOUTHERN U.S. SHOWS A COLD FRONT LOCATED ACROSS SOUTHEAST OKLAHOMA AND CENTRAL ARKANSAS. ANOTHER WEAK SURFACE TROUGH LIES TO THE SOUTHEAST...ORIENTED SOUTHWEST TO NORTHEAST ACROSS NORTHERN LOUISIANA...SOUTHEAST ARKANSAS...AND NORTHWEST MISSISSIPPI. THIS FEATURE IS PART OF A REMAINING OUTFLOW BOUNDARY FROM AN OVERNIGHT CONVECTIVE COMPLEX THAT RAPIDLY DECAYED AS IT CAME INTO OUR CWA BEFORE DAWN. WITH TEMPERATURES IN THE MIDDLE TO UPPER 80S ACROSS THE ENTIRE AREA AND SKIES GENERALLY PARTLY CLOUDY...THE ATMOSPHERE IS BECOMING VERY UNSTABLE. THE LIMITED CAP TO CONVECTION HAS BEEN OVERCOME IN THE PAST FEW HOURS ALONG THE SURFACE BOUNDARY MOVING INTO NORTHERN MISSISSIPPI AND ANOTHER WEAKER BOUNDARY PUSHING SOUTH INTO THE NORTHEAST CWA. ESTIMATED CAPE VALUES AT PRESENT ARE NEAR 4000 J/KG AND THIS MASSIVE AMOUNT OF CONVECTIVE ENERGY IS EXPECTED TO BRING STORMS TO SEVERE LEVELS DESPITE SOMEWHAT MARGINAL WIND SHEAR. THE MAIN RISK WITH THESE STORMS WILL COME FROM HAIL AND HIGH WINDS...ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. STORMS OVER SOUTHERN CWA COULD ALSO BE SEVERE BUT SHOULD BE MORE ISOLATED DUE TO LACK OF CONVERGENCE TO INITIATE STORMS. THIS CONVECTION WILL BE PRIMARILY DIURNALLY DRIVEN SO EXPECT A RAPID DECREASE LATER THIS EVENING ALTHOUGH WILL STILL KEEP POPS IN TO ACCOUNT FOR THE WEAK FRONT ENCROACHING FROM THE NORTHWEST AND RESIDUAL PRECIPITATION. MODELS STILL EXPECT THE COLD FRONT TO PUSH WELL SOUTH INTO THE CWA TOMORROW. OUR FORECAST WILL TREND TOWARD KEEPING THE FRONT FURTHER NORTH BEFORE INCREASING SOUTHERLY FLOW EARLY SUNDAY MOVES IT BACK NORTHWARD. MORE THUNDERSTORMS SHOULD FORM AROUND THIS SEMI-STALLED FRONT BISECTING THE CWA SATURDAY. SHEAR VALUES WILL INCREASE NORTH OF THE BOUNDARY BUT SLIGHTLY COOLER AND DRIER AIR NEAR THE SURFACE SHOULD LIMIT CONVECTION. ALTHOUGH WIND SHEAR WILL BE WEAK TO THE SOUTH...ENOUGH INSTABILITY WILL BE PRESENT TO PRODUCE ISOLATED SEVERE STORMS AGAIN. SATURDAY NIGHT STRONG WARM ADVECTION SETTING UP IN THE AREA WILL BRING A RISK OF WIDESPREAD ELEVATED STORMS NORTH OF FRONT. THE PLACEMENT OF THIS PRECIPITATION WILL DEPEND ON HOW FAR SOUTH THE FRONT MOVES BEFORE STALLING. OUR FORECAST WILL PINPOINT LOCATIONS NORTH OF I-20 WITH BEST CHANCES OVER THIS TIME PERIOD ALTHOUGH ALL OTHER LOCATIONS IN THE WARM SECTOR WILL STILL HAVE SLIGHT CHANCES. AS THE WARM FRONT SLIDES NORTH OF THE ENTIRE CWA SUNDAY AFTERNOON TEMPERATURES...MOISTURE...AND SURFACE WINDS WILL INCREASE. ISOLATED STORMS WILL BE POSSIBLE...ESPECIALLY IN THE NORTHERN HALF OF MISSISSIPPI WHERE A STRONG MID LEVEL SPEED MAX MOVING IN WILL HELP SPAWN CONVECTION. ATMOSPHERIC PARAMETERS WILL BE SUITABLE FOR SEVERE STORMS SO THIS TIME PERIOD WILL BE EXAMINED MORE CLOSELY IN SUBSEQUENT FORECASTS. EXTENDED: MODEL CONSENSUS KEEPS THE AXIS OF A 500 MB TROUGH ANCHORED OVER THE SOUTHWEST U.S. THROUGH THE LATTER PART OF NEXT WEEK. THIS SITUATION LOOKS TO RESULT IN CONTINUED UNSETTLED WEATHER OVER OUR AREA. THE FRONTAL BOUNDARY MOVING DOWN INTO THE LOWER MISSISSIPPI VALLEY MONDAY WILL NOT HAVE ENOUGH PUSH TO GET SOUTH OF US AND MAY END UP OSCILLATING NORTH AND SOUTH IN THE VICINITY. SHORT WAVES MOVING THROUGH THE FLOW WILL PROVIDE THE IMPETUS FOR SURFACE LOW FORMATION ALONG THIS BOUNDARY. A SOUPY AIR MASS SHOULD REMAIN IN PLACE OVER OUR AREA DURING THIS PERIOD SO THERE WILL BE ENOUGH FUEL IN THE ATMOSPHERE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS. MODELS SHOW THE MOST SIGNIFICANT SHORT WAVES TO PASS THROUGH THE FLOW MONDAY AND THURSDAY AND THE CHANCES FOR STRONG STORMS WILL INCREASE ON THESE DAYS. LOOKING IN FINER DETAIL AT MONDAY...JET ENERGY...SHEAR VALUES...FORCING...AND LOW LEVEL WIND FIELDS WILL INCREASE AHEAD OF COLD FRONT FORECAST TO MOVE INTO ARKLAMISS BY AFTERNOON. IF OUR CWA IS FIRMLY EMBEDDED IN THE WARM SECTOR DURING THE AFTERNOON THEN NORTHERN AND WESTERN PORTIONS HAVE A GOOD CHANCE AT SEEING SOME POWERFUL STORMS. EXAMINING FINER DETAIL THROUGH THE REST OF THE EXTENDED IS NOT WISE AT THIS POINT...BUT I CAN SAY THAT THE POSSIBILITY OF CONTINUED RAIN OVER SATURATED GROUND COULD HAVE IMPLICATIONS FOR MORE FLOODING. PRELIMINARY NUMBERS... JAN EE 065/085 065/086 068 63233 MEI EE 063/084 062/086 068 63332 .JAN... AR...NONE. LA...NONE. MS...NONE. 50
Hazardous weather outlook, May 2, 1:41 PM CDT, 3 hours 3 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 141 PM CDT FRI MAY 02 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... A WEAK SURFACE BOUNDARY WILL MOVE INTO THE ARKLAMISS REGION EARLY THIS AFTERNOON. THIS BOUNDARY COMBINED WITH ABUNDANT MOISTURE AND STRONG INSTABILITY WILL CAUSE THE DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS. THE MORE CONCENTRATED STORMS WILL FIRST DEVELOP NORTH OF INTERSTATE 20...MAINLY ALONG THE HIGHWAY 82 CORRIDOR...AFTER 3 PM. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AFTER SUNSET...THE SURFACE BOUNDARY COMBINED WITH NUMEROUS OUTFLOW BOUNDARIES WILL CAUSE CONVECTION TO DEVELOP SOUTHWARD. HOWEVER...DUE TO THE LOSS OF DAYTIME HEATING...ONLY ISOLATED SEVERE COVERAGE IS EXPECTED. FOR SATURDAY...LINGERING SURFACE BOUNDARIES FROM TODAYS CONVECTION WILL HELP DEVELOP THUNDERSTORMS SATURDAY AFTERNOON. STRONG INSTABILITY WILL ONCE AGAIN BE IN PLACE...BUT DUE TO A LACK OF UPPER LEVEL SUPPORT...ONLY ISOLATED SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ...DAYS TWO AND THREE... STORMS WILL BE ONGOING ACROSS PORTIONS OF THE AREA SATURDAY EVENING DUE TO THE LINGERING SURFACE BOUNDARY ACROSS THE AREA. AS HEATING IS LOST DURING THE EVENING...STORMS WILL GRADUALLY DIMINISH IN INTENSITY. FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR. ...DAYS FOUR THROUGH SEVEN... ANOTHER FRONTAL SYSTEM WILL MOVE THROUGH THE AREA MONDAY NIGHT THROUGH TUESDAY. THE SURFACE BOUNDARY AND UPPER LEVEL JET SUPPORT WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN PRODUCE STRONG THUNDERSTORMS. THIS FRONT WILL STALL ACROSS THE AREA...KEEPING A CHANCE FOR STRONG THUNDERSTORMS TO DEVELOP THROUGH WEDNESDAY. THIS BOUNDARY WILL LIFT AS A WARM FRONT THURSDAY AS ANOTHER FRONTAL SYSTEM APPROACHES. THIS COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING STRONG THUNDERSTORMS. THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS UNCERTAIN. CONTINUE TO MONITOR THE LATEST FORECAST AND STATEMENTS FOR MORE INFORMATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 2, 2:14 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
214 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 1 NE PHEBA MS 0.88 INCH HAIL
05/02/03 CLAY REPORTED BY MS STATE
STORM CHASERS.Local storm report, May 2, 3:00 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT FRI MAY 2 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0241 PM 6 SE OF COLUMBUS MS 0.75 INCH HAIL
LOWNDES REPORTED BY NWS
SPOTTER. MILE MARKER
6 ON HWY 69.Local storm report, May 2, 4:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
436 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM DESOTO MS 1.75 INCH HAIL
05/02/03 CLARKE REPORTED BY CLARKE COUNTY
EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 1:52 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Webster | 43 min |
| May 2, 2:36 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 29 min |
| May 2, 3:32 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 58 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.